Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 10, 2021LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this special weather statement at Aug 10, 2021, 8:49 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 8:49 PM CDT (01:49 UTC)
Expired
Aug 10, 2021, 9:30 PM CDT
In force
41 min
Issued by
NWS Northern Indiana
Hail
0.75 in
Wind
50

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:00 PM CDTTSTM WND GST 621 Ese La Porte, INTIME ESTIMATED BY RADAR.
Aug 10, 9:12 PM CDTTSTM WND DMG1 Wsw Grand Beach, MIREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN.
Aug 10, 9:15 PM CDTTSTM WND DMGGrand Beach, MIREPORT FROM MPING: TREES UPROOTED OR SNAPPED.
Aug 10, 9:20 PM CDTTSTM WND GST 522 S Niles, MI
Aug 10, 9:25 PM CDTTSTM WND GST 553 Wnw South Bend, INASOS STATION KSBN SOUTH BEND INTERNATIONAL AP.
Aug 10, 9:27 PM CDTTSTM WND GST 59South Bend, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2608 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS83 KIWX 110149
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
949 PM EDT Tue Aug 10 2021
 
INZ003-004-MIZ077-110230-
La Porte IN-St. Joseph IN-Berrien MI-
949 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern St.
Joseph, northern La Porte and southern Berrien Counties through 1030
PM EDT/930 PM CDT/...

At 948 PM EDT/848 PM CDT/, Doppler radar was tracking a strong
thunderstorm near La Porte, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  La Porte around 955 PM EDT.

Other locations in the path of this storm include New Carlisle, Three
Oaks, South Bend and Buchanan.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 39 and 78.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 300 AM EDT/200 AM
CDT/ for north central and northwestern Indiana...and southwestern
Michigan.

&&

LAT...LON 4173 8691 4175 8693 4183 8678 4192 8666
      4201 8661 4190 8623 4176 8623 4176 8622
      4170 8621 4144 8680 4163 8693 4171 8693
TIME...MOT...LOC 0148Z 239DEG 32KT 4161 8681 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

PBM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 10, 6:59 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 10, 6:59 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
759 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Issued at 749 PM EDT Tue Aug 10 2021

Hot and humid weather continues through Thursday, with periodic
thunderstorms. Some storms may become severe, especially tonight and
Wednesday. A cold front moves through Friday, followed by cooler and
drier conditions for the weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 328 PM EDT Tue Aug 10 2021

Broad troughing over central Canada is responsible for a series of
shortwaves that will move through the region triggering
thunderstorms over the next few days. Isolated storms are possible
this afternoon and evening, especially to the southwest. Much of the
eastern half of the forecast area is under transitory ridging, which
has strengthened the capping inversion. There is considerable low-
level CAPE given very moist warm air advection coming up from the
Gulf, with dewpoints in the upper 70s to low 80s, but persistent low
and mid-level cloudiness may also provide enough insulation to
prevent widespread diurnal initiation. There is also a lack of shear
and upper level support until the next shortwave moves in from the
west late this evening.

There are differences in timing among the base models and CAMs, but
expect an MCS to move in sometime after 9PM with storms possibly
continuing into Wednesday morning, especially south of US 30. Strong
winds and heavy rain are the biggest threats with an approaching EML
and substantial DCAPE over 1000 J/kg, as well as PWs in excess of 2
inches.

Convection will dissipate and move south of the area by afternoon,
leaving behind another hot and humid day on Wednesday. Heat index
values will rise to around 95-103 degrees and a Heat Advisory
will again be issued.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 328 PM EDT Tue Aug 10 2021

The upper trough will shift east on Wednesday night, bringing a cold
front in from the northwest with another round of convection.
This front will stall over the area on Thursday, meaning storms will
again be possible. Hot and humid conditions will also persist. The
front does not push south until Friday when the upper trough deepens
over the eastern US, and sends much cooler and drier air into the
region. High pressure builds in behind the trough on Monday and
Tuesday, allowing moisture to increase and the potential for diurnal
storms increases mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 749 PM EDT Tue Aug 10 2021

Outside of a few scattered strong to severe storms this evening
north and east of KFWA, expect dry conditions at the terminals
until later this evening. VFR conditions are expected through
around 4z at KSBN (6z at KFWA), with increasing high and mid
level clouds in the meantime. Forecast guidance and the Storm
Prediction Center suggest the storm complex currently over IL/WI
will weaken and perhaps even diminish as it heads eastward,
particularly once it reaches MI/IN. Have the line reaching KSBN
and central IN before it weakens, which is why I have mainly
-SHRA/VCTS at KFWA right now starting at 6z (vs. a tempo at KSBN).
 MVFR to IFR conditions are likely in the storms, and if the line
 survives at it's current strength into KSBN, LIFR conditions are
 possible as well. Decreasing confidence as we go later into the
 period, with models all over the place as far as if/where/when
 the storms will develop during the day Wednesday. Opted to keep
 showers in through 15z at KSBN, and 17z at KFWA (with prob 30
 group for storms 13-16z). It is possible we see deteriorated
 conditions through the first portion of the day on Wednesday,
 depending on how things evolve overnight-but left out due to low
 confidence for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Heat Advisory from 1 PM EDT /noon CDT/ to 8 PM EDT /7 PM CDT/
     Wednesday for INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.

     Heat Advisory from 1 PM to 8 PM EDT Wednesday for MIZ077>081.

OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

     Heat Advisory from 1 PM to 8 PM EDT Wednesday for OHZ001-002-004-
     005-015-016-024-025.

LM...Small Craft Advisory from 8 AM to 11 PM EDT Wednesday for LMZ043-
     046.

&&

SYNOPSIS...MCD
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 8:26 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
926 PM EDT Tue Aug 10 2021

INZ003>009-012>016-MIZ077>081-OHZ001-120130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-
926 PM EDT Tue Aug 10 2021 /826 PM CDT Tue Aug 10 2021/

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/
WEDNESDAY...
...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT
/7 PM CDT/ WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible each day Wednesday through Friday. There
is a chance the storms may become severe each day with damaging
winds and very heavy rain the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-120130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
926 PM EDT Tue Aug 10 2021

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible each day Wednesday through Friday. The
storms may be accompanied by strong winds.

INZ017-018-020-022>027-032>034-OHZ002-004-005-015-016-024-025-120130-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
926 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Isolated to scattered storms are possible overnight. Severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible each day Wednesday through Friday. There
is a chance the storms may become severe each day with damaging
winds and very heavy rain the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 4:15 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Aug 10 2021

INZ018-OHZ004-005-015-016-102200-
Allen IN-Henry OH-Putnam OH-Defiance OH-Paulding OH-
515 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Allen,
northern Putnam, southern Defiance, Paulding and southern Henry
Counties through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Defiance to near Woodburn.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Defiance, New Haven, Paulding, Leipsic, Deshler, Antwerp, Woodburn,
Payne, Continental, Holgate, Grabill, Oakwood, Leo-cedarville,
Hamler, Dupont, Melrose, West Leipsic, Latty, Cecil and Belmore.

This includes Interstate 469 between mile markers 18 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 8500 4124 8502 4130 8388 4105 8388
TIME...MOT...LOC 2114Z 270DEG 27KT 4117 8438 4114 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 10, 5:17 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
617 PM EDT Tue Aug 10 2021

OHZ024-102245-
Van Wert OH-
617 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northern Van Wert
County through 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van Wert, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Van Wert
County, including the following locations... Wetzel, Cavett and
Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4082 8453 4093 8471 4099 8464 4099 8440
      4090 8440
TIME...MOT...LOC 2217Z 222DEG 20KT 4091 8458

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

NWS
Special weather statement, Aug 10, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
949 PM EDT Tue Aug 10 2021

INZ003-004-MIZ077-110230-
La Porte IN-St. Joseph IN-Berrien MI-
949 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern St.
Joseph, northern La Porte and southern Berrien Counties through 1030
PM EDT/930 PM CDT/...

At 948 PM EDT/848 PM CDT/, Doppler radar was tracking a strong
thunderstorm near La Porte, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  La Porte around 955 PM EDT.

Other locations in the path of this storm include New Carlisle, Three
Oaks, South Bend and Buchanan.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 39 and 78.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT/200 AM
CDT/ for north central and northwestern Indiana...and southwestern
Michigan.

&&

LAT...LON 4173 8691 4175 8693 4183 8678 4192 8666
      4201 8661 4190 8623 4176 8623 4176 8622
      4170 8621 4144 8680 4163 8693 4171 8693
TIME...MOT...LOC 0148Z 239DEG 32KT 4161 8681

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:49 PM CDTSpecial Marine WarningIWX86 min
Aug 10, 8:56 PM CDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph49 min
Aug 10, 9:18 PM CDTSevere Thunderstorm WarningIWXElkhart, LaPorte, Marshall, Saint Joseph, Starke57 min
Aug 10, 9:42 PM CDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble, Saint Joseph48 min
Aug 10, 10:02 PM CDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke43 min
Aug 10, 10:31 PM CDTSpecial Weather StatementIWXSteuben29 min
Aug 10, 10:41 PM CDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski34 min
Aug 10, 11:05 PM CDTSevere Thunderstorm WarningIWXFulton, Huntington, Kosciusko, Miami, Wabash, Whitley40 min
Aug 10, 11:29 PM CDTSpecial Weather StatementIWXHuntington31 min
Aug 10, 11:38 PM CDTSpecial Weather StatementIWXAllen22 min
Aug 10, 11:56 PM CDTSpecial Weather StatementIWXAdams, Allen, Wells49 min
Aug 11, 2:57 AM CDTSpecial Weather StatementIWXCass, White33 min
Aug 11, 3:46 AM CDTSpecial Weather StatementIWXCass, Fulton, Miami44 min
Aug 11, 3:59 AM CDTSpecial Weather StatementIWXKosciusko46 min
Aug 11, 4:21 AM CDTSpecial Weather StatementIWXLaPorte39 min
Aug 11, 4:49 AM CDTSpecial Weather StatementIWXNoble41 min
Aug 11, 4:52 AM CDTSpecial Weather StatementIWXLaPorte38 min
Aug 11, 4:54 AM CDTSpecial Weather StatementIWXWhitley51 min
Aug 11, 10:22 AM CDTSpecial Weather StatementIWXStarke38 min
Aug 11, 10:36 AM CDTSpecial Marine WarningIWX54 min
Aug 11, 11:00 AM CDTSpecial Weather StatementIWXKosciusko, LaPorte, Marshall, Saint Joseph, Starke30 min
Aug 11, 11:16 AM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall29 min
Aug 11, 11:29 AM CDTSpecial Weather StatementIWXElkhart, Fulton, Kosciusko, LaPorte, Marshall, Pulaski and 2 more46 min
Aug 11, 11:34 AM CDTSpecial Marine WarningIWX56 min
Aug 11, 11:43 AM CDTAreal Flood AdvisoryIWXKosciusko, LaPorte, Marshall, Pulaski, Saint Joseph, Starke3 hr
Aug 11, 11:47 AM CDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, Marshall, Saint Joseph43 min
Aug 11, 11:54 AM CDTSevere Thunderstorm WarningIWXCass, Fulton, Kosciusko, Miami, Pulaski, Wabash36 min
Aug 11, 12:10 PM CDTSpecial Weather StatementIWXElkhart, LaGrange50 min
Aug 11, 12:17 PM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, Elkhart, Huntington, Kosciusko, Miami and 3 more43 min
Aug 11, 12:29 PM CDTSpecial Marine WarningIWX46 min
Aug 11, 12:39 PM CDTSevere Thunderstorm WarningIWXLaGrange, Steuben36 min
Aug 11, 12:48 PM CDTSevere Thunderstorm WarningIWXAdams, Allen, DeKalb, Huntington, Jay, Wells27 min
Aug 11, 1:02 PM CDTSevere Thunderstorm WarningIWXDeKalb, Steuben43 min
Aug 11, 1:05 PM CDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Jay, Wells55 min
Aug 11, 1:14 PM CDTSevere Thunderstorm WarningIWXAdams, Allen, DeKalb, Huntington, Jay, Wells46 min
Aug 11, 2:01 PM CDTSevere Thunderstorm WarningIWXJay29 min
Aug 11, 12:22 AM CDTSpecial Weather StatementIWXDefiance, Paulding, Van Wert23 min
Aug 11, 6:28 AM CDTSpecial Weather StatementIWXPutnam32 min
Aug 11, 6:57 AM CDTSpecial Weather StatementIWXPutnam33 min
Aug 11, 7:35 AM CDTSpecial Weather StatementIWXAllen, Van Wert40 min
Aug 11, 8:07 AM CDTAreal Flood WarningIWXAllen, Putnam3 hr
Aug 11, 1:44 PM CDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams46 min
Aug 11, 1:48 PM CDTSevere Thunderstorm WarningIWXAllen, Defiance, Henry, Putnam, Van Wert57 min
Aug 10, 9:03 PM CDTSevere Thunderstorm WarningIWXBerrien, Cass27 min

Nearby

Special Weather Statements in Indiana, 2021Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.